Kansas, 2007

Damaging Winds in Kansas, September 29, 2007

September 29, 2007 · NWS DDC · 4 events in 4 counties and zones

Thunderstorms produced severe wind gusts in the late evening from the southwest corner of the state into Grant and Kearny counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms produced severe wind gusts in the late evening from the southwest corner of the state into Grant and Kearny counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 29, 2:08 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Sep 29, 2:08 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
308 PM CDT SAT SEP 29 2007

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES ARE SEVERE THUNDERSTORMS TONIGHT AND THEN
CHANCES OF THUNDERSTORMS AND HIGH TEMPERATURES ON MONDAY.

A STRONG UPPER LEVEL SHORTWAVE TROUGH WILL MOVE RAPIDLY EASTWARD
FROM UTAH AND INTO WESTERN KANSAS BY 7 AM SUNDAY. THIS WILL PUSH A
COLD FRONT INTO THE FAR WEST FA BY 7 AM SUNDAY WITH BREEZY AND MILD
CONDITIONS AHEAD OF THE FRONT. SOME COOLER AIR BELOW 850MB IS STUCK
IN AN 850MB HIGH PRESSURE RIDGE INTO WESTERN TEXAS AND THIS MAY WORK
ITS WAY NORTH AND HELP TO KEEP A LID ON CONVECTION OVER THE DODGE
CITY AREA UNTIL THE STRONG WAVE COMES OUT LATE. SOME STRONG TO
POSSIBLY SEVERE THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON
AHEAD OF THE TROUGH LINE IN EASTERN COLORADO THEN WORK INTO WESTERN
KANSAS THIS EVENING. DEWPOINTS IN THE UPPER 50S TO LOWER 60S WILL BE
IN PLACE AS 500MB WINDS OF 40 TO 50 KNOTS MOVE OVERHEAD. STRONG WIND
SHEAR WILL HELP TO PROMOTE SUPERCELL STORMS MAINLY BEFORE AND JUST
AFTER SUNSET. WILL CONTINUE WITH CURRENT POPS AROUND 30 PERCENT
FAR WEST AND THEN MOVE THE POPS EASTWARD OVERNIGHT. THE COLD FRONT
WILL FINALLY COME ACROSS DODGE CITY BEFORE NOON ON SUNDAY AS WEST
WINDS SHIFT TO THE NORTHWEST AND THE SHORTWAVE TROUGH PASSES WITH
CLEARING SKIES. THEN ON MONDAY ANOTHER STRONG UPPER LEVEL
SHORTWAVE TROUGH PUSHES INTO THE WESTERN CONUS WITH GOOD WARM AIR
ADVECTION AT LOW LEVELS. THE GFS IS FORECASTING A FEW
THUNDERSTORMS AS A MOIST TONGUE WITH 60 TO 65 DEGREE DEWPOINTS
MOVES INTO SOUTH CENTRAL KANSAS ALONG WITH A WARM FRONT. WILL GO
WITH A 20 POP ON MONDAY AFTERNOON TO COVER.

SO FOR TONIGHT WILL LET THE WIND ADVISORY EXPIRE AT 7 PM AS THE SUN
BEGINS TO SET, BUT IT SHOULD REMAIN BREEZY TO WINDY OVERNIGHT AND
VERY MILD AHEAD OF THE COLD FRONT. OVERNIGHT LOWS ARE EXPECTED TO
BE IN THE MID 60S EAST TO AROUND 60 WEST. THUNDERSTORMS COULD BE
MOVING INTO FAR WESTERN KANSAS THEN PROGRESS EASTWARD OVERNIGHT.
JUST HOW FAR EAST THEY GET IS QUESTIONABLE WITH THE MAIN COOLING
AND UPPER SUPPORT OVER NORTHWEST KANSAS. THEN FOR SUNDAY LOOK FOR
DECREASING CLOUDS AND WINDS BY AFTERNOON. HIGHS WILL RANGE FROM
THE LOW 80S SOUTHEAST TO MID AND UPPER 70S ELSEWHERE. SUNDAY NIGHT
LOOKS TO BE CHILLY NIGHT AS HIGH PRESSURE BRINGS CLEAR SKIES,
LIGHT WINDS, AND LOW DEWPOINTS. OVERNIGHT LOWS SHOULD BE IN THE
40S LIKE CURRENT FORECAST HAS. THEN FOR SUNDAY A FEW THUNDERSTORMS
MAY FORM AS MOISTURE IS ADVECTED NORTH IN THE LATE AFTERNOON.
SKIES SHOULD BE MOSTLY SUNNY WITH HIGHS IN THE MID TO UPPER 80S AS
A WARM FRONT MOVES IN. THESE TEMPERATURES ARE WARMER THAN GOING
GUIDANCE BUT THINK THEY SHOULD BE OK AS FORECAST SOUNDINGS AND
UKMET SHOWING THE WARMER TEMPS ARE POSSIBLE.

DAYS 3-7...

FORECAST CHALLENGE WILL BE CHANCES FOR THUNDERSTORMS EARLY IN THE
PERIOD.

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL BE PUSHING INTO THE
WESTERN ROCKIES, SETTING UP A SOUTHWESTERLY FLOW ALOFT OVER THE
WESTERN HIGH PLAINS, TO BEGIN THE PERIOD MONDAY NIGHT.  NUMERICAL
MODELS (GFS/ECMWF/CANADIAN) ARE IN GENERAL AGREEMENT INDICATING A
SERIES OF SMALL SHORTWAVE TROUGHS MOVING THROUGH THE SOUTHWEST FLOW
OVER THE ROCKIES OF COLORADO AND NORTHERN NEW MEXICO ALONG WITH
A FAIRLY STRONG JET. AT THE SURFACE, A LEE SIDE TROUGH WILL BE SET
UP IN EASTERN COLORADO AS A COLD FRONT BEGINS TO DROP SOUTHEAST OUT
OF THE NORTHERN ROCKIES OF MONTANA MONDAY NIGHT. EXPECT A CHANCE OF
THUNDERSTORMS MONDAY EVENING AND INTO TUESDAY MORNING WITH
THIS SYSTEM AS THE LEE SIDE TROUGH ADVANCES INTO WESTERN KANSAS
WHILE THE COLD FRONT APPROACHES FROM THE NORTHWEST. ENOUGH LOW LEVEL
MOISTURE WILL BE AVAILABLE WITH H85 DEWPOINTS REACHING INTO THE LOW
TO MID TEENS ACROSS MUCH OF THE CWA. PLAN TO BUMP POPS UP JUST A
BIT. THE REST OF THE WORK WEEK SHOULD REMAIN FAIRLY QUIET AS THE
EXITING UPPER LEVEL TROUGH WILL GIVE WAY TO A FAIRLY ZONAL FLOW
ALOFT WEDNESDAY AND THURSDAY BEFORE ANOTHER UPPER LEVEL TROUGH
BEGINS TO COME ASHORE IN THE PACIFIC NORTHWEST FRIDAY.

TEMPERATURES WILL START OUT COOL BEHIND THE FRONT TUESDAY WITH H85
TEMPERATURES DROPPING INTO THE MID TO HIGH TEENS ACROSS THE CWA.
EXPECT A GRADUAL REBOUND WEDNESDAY THROUGH FRIDAY BEFORE THE NEXT
UPPER LEVEL SYSTEM BRINGS A COLD FRONT INTO THE REGION THIS WEEKEND.
PLAN TO MAKE SLIGHT ADJUSTMENTS TO TEMPERATURES.

&&

.AVIATION...

AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER THE ROCKIES WILL PUSH
EAST INTO THE WESTERN HIGH PLAINS OVERNIGHT. AT THE SURFACE, A LEE
SIDE TROUGH IN EASTERN COLORADO WILL SLOWLY MOVE INTO EXTREME
WESTERN KANSAS LATE THIS EVENING. A CHANCE OF THUNDERSTORMS EXISTS
ALONG AND AHEAD OF THE TROUGH LATE THIS EVENING AND DURING THE
OVERNIGHT HOURS. ANY STORMS THAT MAY DEVELOP SHOULD REMAIN MAINLY
WEST OF KDDC THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE
CHANCES BEGIN TO INCREASE EASTWARD TOWARDS MORNING. EXPECT VFR
CONDITIONS TO PERSIST THROUGH MUCH OF THE ROUTE. HOWEVER, MVFR/IFR
CONDITIONS FOR VIS AND CIGS MAY BE POSSIBLE IN AND AROUND ANY
THUNDERSTORMS THAT MAY DEVELOP THROUGH TOMORROW MORNING. A TIGHT
PRESSURE GRADIENT AROUND THE LEE SIDE TROUGH IN EASTERN COLORADO
WILL CONTINUE TO INFLUENCE FAIRLY STRONG SOUTHERLY WINDS ACROSS
SOUTHWEST KANSAS THROUGH THIS EVENING. A WIND ADVISORY IS IN EFFECT
THROUGH 00Z SUNDAY AND MAY BE EXTENDED IF NECESSARY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  77  46  87 /  30  20   0  20
GCK  60  76  45  87 /  30  10   0  20
EHA  60  76  51  87 /  30  10   0  20
LBL  62  78  51  88 /  30  10   0  20
HYS  64  75  45  86 /  40  30   0  20
P28  67  82  51  87 /  30  30   0  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR KSZ030-
031-043>046-061>066-074>080-084>088.

&&

FN06/32
Hazardous weather outlook, Sep 29, 3:24 AM CST, 17 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
424 AM CDT SAT SEP 29 2007

KSZ030-031-045-046-064>066-076>081-085>090-300930-
TREGO-ELLIS-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
424 AM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE COLORADO BORDER LATE THIS
AFTERNOON AND MOVE EAST ACROSS WESTERN KANSAS THIS EVENING. A FEW
OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY HAZARDS.

OTHER SCATTERED NON SEVERE THUNDERSTORMS MAY DEVELOP ACROSS
WESTERN KANSAS TONIGHT AND EXIT THE REGION BY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW EARLY MORNING THUNDERSTORMS WILL AFFECT CENTRAL KANSAS
BEFORE EXITING THE REGION BY MID MORNING SUNDAY. SEVERE WEATHER IS
NOT EXPECTED.

FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY OVER FAR
WESTERN KANSAS ON SUNDAY AFTERNOON AS WARM, DRY AIR FILTERS INTO
THE REGION BEHIND A PACIFIC COLD FRONT. RELATIVE HUMIDITIES ARE
EXPECTED TO DROP INTO THE TEENS TO NEAR 20%. OUTDOOR BURNING IS
DISCOURAGED.

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY NIGHT AND TUESDAY AS
ANOTHER STORM SYSTEM AFFECTS THE PLAINS. SOME OF THESE STORMS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM ALONG AND WEST OF A
HAYS TO DODGE CITY TO MEADE LINE.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ043-044-061>063-074-075-084-300930-
SCOTT-LANE-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-MORTON-
424 AM CDT SAT SEP 29 2007 /324 AM MDT SAT SEP 29 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
KANSAS AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS FAR WESTERN KANSAS. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY HAZARDS. AN ISOLATED TORNADO OR TWO CANT BE
RULED OUT ESPECIALLY AFTER 7 PM. THIS ACTIVITY IS EXPECTED TO
DEVELOP ALONG A STRONG LEE TROUGH OVER EASTERN COLORADO AND MOVE
EAST INTO WESTERN KANSAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FIRE DANGER IS EXPECTED TO REACH THE VERY HIGH CATEGORY OVER FAR
WESTERN KANSAS ON SUNDAY AFTERNOON AS WARM, DRY AIR FILTERS INTO
THE REGION BEHIND A PACIFIC COLD FRONT. RELATIVE HUMIDITIES ARE
EXPECTED TO DROP INTO THE TEENS TO NEAR 20%. OUTDOOR BURNING IS
DISCOURAGED.

THUNDERSTORMS ARE EXPECTED AGAIN MONDAY NIGHT AND TUESDAY AS
ANOTHER STORM SYSTEM AFFECTS THE PLAINS. SOME OF THESE STORMS
COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED FROM 4 PM THROUGH AROUND 10 PM
THIS EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

LACY

The radar

The Dodge City radar (KDDC), 189 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morton

When
September 29, 8:45 PM CST
Where
Morton County, 13.23 mi W of Richfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.260, -102.020

A satellite dish got blown off of a roof.

Thunderstorm Wind, Stanton

When
September 29, 8:56 PM CST
Where
Stanton County, Johnson
Measured
50 kt (58 mph) estimated gust
Reported by
AWOS
Coordinates
37.570, -101.750

Thunderstorm Wind, Grant

When
September 29, 9:20 PM CST
Where
Grant County, 6.6 mi NNW of Ulysses Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.690, -101.410

Thunderstorm Wind, Kearny

When
September 29, 9:30 PM CST
Where
Kearny County, 10.39 mi S of Lakin
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.800, -101.260

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60801, 60802, 60803, 60804.